BLS Narcan

There was a recent editorial in the Hartford Courant, First Responders Could Help Cut Heroin Deaths, citing the rash of recent heroin deaths and calling for all first responders to be equipped with Narcan in order to stop the rise. Narcan is provided to first responders in some of our neighboring states, and the editorial writer thought this should happen here as well. It is my understanding that there is a strong political push, some of it coming from the substance abuse community, for such a proposal.

Heroin Related Deaths Up Sharply in Connecticut
Many months ago, we debated BLS Narcan at our state EMS medical advisory committee and despite, what I thought was a well put together proposal, the effort was knocked down very soundly. The reason seemed to be responders have ambu-bags, Narcan is often misused, and if the patient is hypo-ventilating a paramedic should be on the way anyway. Additionally, there was some fear of BLS creep, diluting the paramedic arsenal, and thus the need to have paramedics, which could lead to an overall deterioration of care for all patients. All points largely true.

 

As far as Narcan misuse, I can say that my data in reviewing prehospital care as an EMS Clinical Coordinator and anecdotally talking with other paramedics about calls they have done involving narcan, shows that yes, it can be misused by paramedics. (But with education, we have seen the number of misuses drop considerably.) Generally, the misuse stems from two situations.

 

1) Patient who is unresponsive with pinpoint pupils, but breathing fine. (We used to give Narcan in this situation for “coma of unknown etiology” and our guidelines at the time (1990s into mid 2000′s) stated there were no contraindications for emergency use) and

 

2) Person who took heroin, who is altered, but breathing fine. The reasoning seems to be, they are altered, they took heroin, which is bad. I am going to give them Narcan and knock the bad heroin out of their system and wake them so they can admit they used heroin so I will know for certain what is going on. (Not good reasoning from health care providers, whose role is to do no harm.)

 

When operating under the old guidelines, I can say, there were times I did harm to patients. I gave multiple doses of Narcan to an unresponsive patient who, while now breathing on his own, still did not wake up, and was soon in pulmonary edema. I gave Narcan to a paraplegic (due to an old gunshot injury) and wiped out his pain meds while doing nothing to resolve his UTI, which was the true cause of his unresponsiveness. I misdiagnosed a stroke (I called off the stroke alert I had given initially) simply because the old woman with pin point pupils woke up after I gave her Narcan. I assumed her sudden lucidness was due to the Narcan and not the lucid interval of her head bleed. And I put more than a few people into withdrawal by giving more Narcan than needed.

 

I know better now, and fortunately our guidelines reflect our learned knowledge, although there are still many out there who continue to  follow the old way. The fault there has to be shared between the medic and the system for not providing better oversight and remediation.

 

Back to today. Here are three recent situations (four calls – two with similar situations) I encountered, and I will test each as to whether or not I believe equipping first responders and or family/friends would prevent a heroin OD death in these cases.

 

Situation 1. Patient in bathroom of McDonald’s not breathing. We arrive to find the Fire Department first responders already there. They have recognized the patient is hypoxic, and are doing a very nice two person seal, ambu=bag rescue breathing. We examine the patient, get their story, give a light dose of Narcan and the patient is now breathing on their own. A similar situation occurred when a BLS unit was sent for the unresponsive overdose. They called for medic backup and when we arrived, they were effectively ventilating the patient with a bag valve mask. Again, we gave Narcan and the patient began breathing on their own.

 

Situation 2: Patient found in car not breathing. We arrive to find a car in middle of road, patient in front seat, blue, with zero respirations, no response to sternal rubs, but still has a faint pulse. Police officer who found patient is directing traffic around the car. Fire Department not yet arrived. We use ambu-bag and IM Narcan injection, get patient into back of ambulance, where he eventually starts breathing on own well enough that we no longer have to bag.

 

Situation 3: Patient unresponsive in apartment. Roommate heard her breathing heavily during night, found her not breathing this morning. BLS unit doing CPR when we arrive. Fortunately we are able to restore pulses with epinephrine, the patient has spontaneous respirations by our arrival at the hospital, and she walks out of the hospital (actually is sent to a treatment center) a week later neurologically intact, but with likely less brain cells than before.

 

In Situation 1,  Narcan by first responders would not have made any difference, other than sparing several minutes of ambu-bag work. The first patient was found alone by the restaurant manager. The second patient was found by family. Had the family had Narcan on hand, there would not have been a 911 call, and the patient presumably would have lived to shoot heroin again another day.

 

In Situation 2, If the police officer had Narcan and used it, it could have been the difference in a similar case. You could argue that if the police officer had an ambu-bag, he could have used that, all while hoping not to get hit by traffic. My experience has been in those towns where police are not the designated first medical responder, they do not carry ambu-bags or assist with respirations by any means.

 

In Situation 3, if the roommate had Narcan, and recognized patient’s unresponsiveness as the result of her heroin use (which is no certainty), she could have possibly prevented the cardiac arrest in the first place if she had administered the Narcan before the patient actually arrested, although she likely would have had to deal with a pissed off roommate, who might have left with back rent unpaid.

 

I am all in favor of Narcan for family and friends of known opiate abusers, and I would also favor law enforcement carrying it, as they may not all be carrying ambu-bags or have the help of knowledge to use them most properly.

 

I have in the past stepped off the fence to the side of Narcan for first responders and BLS despite the potential ill effects of using it incorrectly on stroke patients, non-opiate ODs, and for opiate overdoses who do not need it, and who could thus be put into withdrawal.

 

Having said I am for their using it, I don’t buy their arguments that it will save lives that couldn’t otherwise be saved.   It will, however, make care easier, and I am for that.

 

If we are going to give Narcan to BLS and first responders, we just have to make certain there is adequate training and oversight to see that it is only used in tight-well defined situations, and not just to use it because a person is unresponsive or used heroin.

 

Just because EMS has misused and may currently misuse a drug doesn’t mean they can’t be or shouldn’t be taught to use it properly.  That is what EMS systems and medical directors are for.  Medical Direction needs to step up to the plate here and take responsibility. Review every use of Narcan. If people are practicing bad medicine, it needs to be pointed out and remediated. Education.

 

I also particularly think that the IN form of narcan lends itself well to non-paramedic use. I have found it to be very mild and with less chance of side-effects than IM or certainly, IV. I found it very interesting in a comment to a recent post of mine a paramedic in Lousiana said they are required to first give the drug IN for just that reason.

 

Bottom Line:  IN Narcan provides the drug in a mild form that is easy to administer, and if used properly by BLS and first responders,  is unlikely to cause harm greater than the benefit it may provide.

 

***
Here is an older post I wrote on the same topic:

IN Narcan for BLS

***

I will keep you all updated as to the outcome of this debate here in Connecticut.

1 Comment

  • John D says:

    I like the post, and agree to a point that education would be important in making this a useful tool in the streets, but lets face it: there are far too many situations where the wrong call can be made. I think, as an EMT in CT, it should be treated like Nitro for BLS units. We can assist the pt knowing how the drug works. If Narcan is given to known opiate users, than using the pt’s drugs is a safer bet than using it on a non-opiate OD. The education will be beneficial, and the EMT-B will learn the contraindications,but at the end of the day, its the pt’s drug, not the crews.

    Now I understand the biggest issue with that is the likelihood of the pt having the Narcan on them when we find them past out at the stop light in the driver seat, or wherever else they manage to find themselves apneic. But that is the (I can’t believe I’m about to say this) RESPONSIBILITY of the user not the BLS crew. ALS is still only a request away

Leave a Reply

Your email address will not be published. Required fields are marked *

background image Blogger Img

Peter Canning

Now Available: Mortal Men

Mortal Men is available as an electronic book for Kindle, Nook or any other e-reader. Here is a link to some of the places to buy it. The book sells for $3.99. Barnes and Noble Amazon Smashwords Scribd Also Available from iBooks

Order My Books

Support EMS Bloggers, Buy Their Books

Archives

Google

Order Books and Movies

Recent Comments